Friday, July 18, 2008

Why does Rifampin work so well?

Rifampin is a relatively weak antibiotic. It is tremendously helpful for many patients. It works by a unique mechanism. It inhibits bacterial RNA synthesis. In the past its primary uses have been as an adjunct for TB and meningitis prophylaxis post exposure. It is known to kill Lyme, but is relatively weak compared with other antibiotics. Studies show that it a Doxycyline alternative for Erlichia infection. It is effective against Bartonella. Dr. Stratton has shown it is a key part of his regimen for CPN. Is it killing co-infections? Is it synergistic with other antibiotics as in the treatment of TB? I don't know. More research is needed. It seems to be an extremely helpful drug when used as part of a multi-drug regimen for chronic Lyme disease or Lyme Disease Complex, as some call it. Typically it is added to regimens which include Amoxicillin or Ceftin plus Biaxin or Zithromax and Plaquenil or Doxycycline/Minocyline. Flagyl is an option. I don't tend to use Rifampin initially because most patients respond without it. For difficult cases it has proved to be very helpful. Comments are welcomed.

12 comments:

PAlyme said...

I had a problem tolerating Rifampin. I'd been on Biaxin/Plaquenil for six months and was doing very well.I tried to go back to work full time and wound up in the hospital mostly from fatigue and unexplained weight loss. That was when my MD put me on Rifampin. It made me nauseous and hyper and pain floated from one area of my body to another. Mostly joints and base of neck. I tried doing low doses and working up to higher doses. I still could not tolerate the Rifampin. Was it just me not being able to tolerate that particular abx? Would you consider that herxing. I am curious because you say Rifampin is considered a weak abx. Thanks in advance for any reply or input.

Lyme report: Montgomery County, MD said...

Sounds like a Herx. Rifampin works by a different mechanism. It inhibits RNA synthesis. Biaxin inhibits protein synthesis in the ribosomes. It also possible that the Rifampin is attacking a new germ like Bartonella. You might tolerate it later when your spirochete load is lower. Theree are alternative meds. Stay away from it for at least for some months. If symptoms return it may be a drug reaction.

Robin said...

My daughter has been in treatment for chronic Lyme plus 3 co-infections (Babesia Duncani, Ehrlichiosis, Bartonella) for 2 years. We have found that the Rifampin workes really well for her. For the first 3 days, it gives her terrible headaches. However, after her body adjusts, it is great. She have been on a variety of other antibiotics while on Rifampin. In general, it just seems to work. (I assume this because when she has gone off the Rifampin her symptoms are much worse)

Sonya said...

Robin,

Did you daughter continue to do well? Or should I say after she felt worse, did she get better? I soon may be placed on Rifampin. Just trying to do some research.

Robin said...

My daughter is doing much better. She is now fully functional, although still very tired. She has been on Rifampin for a very long time. When she goes off, symptoms start to return so....she stays on in combination with other antibiotics. She also takes massive doses of probiotics each day to try and keep her stomach in gear. Overall, it took her 3 years of treatment to befiction criminal again. She has been okay, but very tired, for the last year and a half.

sickpuppy said...

I started rifampin and Doxy tx a few weeks ago for Lyme. Here is my experience. The 1st wk &1/2 I had extreme dizziness,headache,generalized pain everywhere. I found myself needing to rest in a dark room 1-2 times a day for relief. This is my 3rd wk and my symptoms are starting to subside a bit. . I believe I am herxing:/ Still having headaches and in pain but I'm hoping this is working for me.

KrÄngelmamman said...

Hi there, I live in Sweden and have been on Rifampin since april, but only 150 mg morning and 150 mg in the evening. What about your doses, I find 2X150 mg a bit low.
A couple of weeks ago I started taking the full dose (300 mg) as one dose (in the morning), and it seems like the bruises I used to get on my thighs (inside of my thighs, by my knees)have disappeared! Still have terrible pain in my lower abdomen and ribs...I am also on Minocycline and Azithromycine. Diagnosed with Borrelia and Ehrlichia, my LMD also suspect Bartonella.

mario rodriguez said...

I have a suggestion. Many of you should really look into Tygacil. U would need a pic line placed but my opinion is that I think it would be better. Iv antibiotics usually work better.

Emily Wichman said...

I've been on 2 300mg capsules of Rifampin for the last month. I started out with just one a day because two seemed so aggressive. Since I've upped it to my prescribed dose, I've felt flu-like symptoms. I'm already on strong pain medications, but I'm taking more than ever since the Rifampin. I have late-stage Lyme Disease. I did IV antibiotics for the first two years, but my insurance only paid for the first month. We are so far in debt, I had to go back to the oral antibiotics even though they kill my stomach. Any suggestions? We have exhausted all appeals.

Melissa Kehart said...

I am switching from zithromyocin and cefdinir combo to cefdinir and rifampin. I read it can cause liver damage and levels may need to be checked. My doc did not mention this to me. Also taking tindamax on weekends. Any liver issues and if so can anyone recommend a good detox?

Vicki W said...

I was finally diagnosed with Lyme in January. I say "finally" because I know have a reason for the pains I've been having for over 10 years. The 1st round of antibiotics were a combo of Bactrim, Clarithromycin, & augmentin. Since I didn't feel any better after 6 weeks (I think really isn't enough time since I've had these pains for so long), I was then put on Amoxicillin & Minocycline. Again, no relief after 6 weeks, so I'm now on Zithromax & rifampin. I'm just curious if anyone has had undiagnosed Lyme for many years & how you're doing on antibiotics. I also get an IV of vitamin C & other nutrients every 6 weeks. I think that may have helped with my energy level. Feeling happy that I may be headed in the right direction, but frustrated that I'm on my 3rd round of meds & still no relief. Would love to hear other people's stories that are similar to mine.

irishjay317 said...

Well at first it made me just miserable. I had pain every single joint in my body. I m in my early 30s and live an athletic lifestyle. So I have broken bones, surgeries, and this was the most painful thing I have ever felt. I had to soak my body in Epsom salts and tubs of ice. Stomach felt like I just got food poisoning combined with the worst hangover. After those 2 weeks I finally was able to venture outside. However I still had the fear that if I sneezed I would shart. Then my urine turned bright red and looked scary when it combined with my vitamins. I honestly heard the guy who was behind me in the public bathroom yellow W.T.F.! Auto flusher would not work. I was waving my hand at it, doing jumping jacks, nothing. I also was sweating red. 3weeks felt almost normal(red body fluids). Then 2 months later I just felt sick week lethargic. Stopped 2 days later perfect.